Hail, Kit Carson
- When
- August 21, 3:29 PM MST
- Where
- Kit Carson County, 9.18 mi SSE of Burlington
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 39.171, -102.229
A severe thunderstorm developed south of Burlington during the afternoon. Large hail up to tennis ball size was reported with this storm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A severe thunderstorm developed south of Burlington during the afternoon. Large hail up to tennis ball size was reported with this storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 21, 2:14 PM MST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 314 PM MDT FRI AUG 21 2015 .SHORT TERM...(THIS EVENING THROUGH TONIGHT) ISSUED AT 304 PM MDT FRI AUG 21 2015 LATEST SATELLITE IMAGERY INDICATES ZONAL FLOW OVER THE PLAINS WITH SHORT WAVE TROUGHS IN THE FLOW OVER KANSAS DOWN INTO TEXAS. AT THE SURFACE A TROUGH/DRY LINE WAS LOCATED OVER EAST CENTRAL COLORADO STRETCHING NORTHEAST TO SOUTHWEST NEBRASKA. STRONG TO SEVERE STORMS WERE FORMING ON THE SURFACE FEATURE AND SLOWLY MOVING EAST. FOR THE REST OF THE AFTERNOON STRONG TO SEVERE STORMS WILL CONTINUE TO DEVELOP ALONG THE SURFACE TROUGH/DRY LINE AND SLOWLY MOVE EASTWARD. STORMS WILL DEVELOP SOUTHWARD ALONG THE SURFACE FEATURE THROUGH THE AFTERNOON. EXPECT THE STORM COVERAGE/INTENSITY TO PEAK BY LATE AFTERNOON. LARGE HAIL UP TO GOLF BALL SIZE AND WIND GUSTS TO 70 MPH WILL BE THE PRIMARY THREATS. MAIN UNCERTAINTY IS HOW FAR EAST WILL THESE STORMS MOVE BEFORE WEAKENING. WITH THE MAJORITY OF THE LIFT TIED TO THE SURFACE FEATURE...THE STORMS SHOULD NOT LAST TOO LONG ONCE THEY MOVE OFF THE BOUNDARY. LOOKS LIKE THE BEST CHANCE FOR SEVERE STORMS WILL BE BETWEEN WHERE THE BOUNDARY CURRENTLY IS AND HIGHWAY 83. FURTHER EAST THE MIXED LAYER CINH INCREASES ABOVE 50J/KG. SOUTHERLY WINDS WILL PEAK BY LATE AFTERNOON AS THE BREEZY WINDS FROM THE LOW LEVEL JET MIX DOWN TO THE GROUND. TONIGHT STORMS WILL BEGIN TO DISSIPATE BY MID EVENING AT THE LATEST. AGAIN NOT SURE HOW FAR EAST THESE STORMS WILL LAST BEFORE WEAKENING...SO MADE VERY LITTLE ADJUSTMENTS TO THE FORECAST. STORM ACTIVITY WILL BE DONE BY MIDNIGHT AS LIFT ASSOCIATED WITH THE SURFACE TROUGH END BY THEN IF NOT BEFORE. OTHERWISE SOUTHERLY WINDS WILL REMAIN BREEZY THROUGH THE EVENING AS THE SURFACE PRESSURE GRADIENT REMAINS TIGHT. OVERNIGHT THE WINDS WILL GRADUALLY WEAKEN FURTHER. .LONG TERM...(SATURDAY THROUGH FRIDAY) ISSUED AT 241 PM MDT FRI AUG 21 2015 FOR THIS RUN OF THE EXTENDED FORECAST...THE PRIMARY SENSIBLE WEATHER TO FOCUS ON WILL BE SATURDAY INTO SATURDAY NIGHT AS A COLD FRONT PASSES AND THUNDERSTORM DEVELOPMENT OCCURS. BEGINNING SATURDAY MORNING...A COLD FRONT SHOULD BEGIN SLIDING INTO THE FORECAST AREA. AHEAD OF THE FRONT...AMPLE MIXING WILL LEAD TO A FAST RISE IN THE TEMPERATURES BEFORE THE FRONT MOVES THROUGH. THEREFORE...HIGH TEMPERATURE FORECAST IS TRICKY BECAUSE OF QUESTIONS ON THE DEGREE OF WARMING AND FRONT TIMING. AHEAD OF THE COLD FRONT...A MOIST AND UNSTABLE AIRMASS WILL BE IN PLACE. THE STORM ENVIRONMENT SHOULD BE CHARACTERIZED BY SBCAPE OF 2000-3500 J/KG...850-500 MB LAPSE RATES OF 8-9 C/KM...0-6 KM BULK SHEAR NEAR 30 KTS...INCREASING IN THE EVENING. THIS MEANS A FEW STRONG/SEVERE STORMS ARE POSSIBLE AHEAD OF THE FRONT. THE LOCATIONS UNDER THE HIGHEST THREAT FOR STORMS/SEVERE WEATHER LIE ALONG AND SOUTH OF A LINE FROM HILL CITY KANSAS TO OAKLEY TO KIT CARSON COLORADO. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. WEAK SHEAR INDICATE STORMS MAY BE PULSE-LIKE IN NATURE BUT SOME ORGANIZATION IS LIKELY...SIMILAR TO TODAY'S ACTIVITY. ANOTHER ITEM TO NOTE IS THAT STORM MOVEMENT SHOULD BE ROUGHLY PARALLEL TO THE FRONT. THIS MAY LEAD TO A FLASH FLOODING THREAT IF STORMS TRAIN ALONG THE EAST/WEST ORIENTED COLD FRONT. STORMS SHOULD EXIT THE REGION DURING THE EVENING AS THE FRONT CONTINUES ITS SOUTHWARD PUSH. FROM SATURDAY NIGHT THROUGH SUNDAY NIGHT...BELOW NORMAL TEMPERATURES AND DRY WEATHER CAN BE ANTICIPATED. IN FACT...WE WILL LIKELY OBSERVE A FEW LOW TEMPERATURES IN THE UPPER 40S BOTH SATURDAY AND SUNDAY NIGHTS. THIS IS SIMILAR TO THE COLD FRONT THAT PASSED THROUGH IN RECENT DAYS. IN ADDITION TO COOLER WEATHER...VERY DRY AIR ADVECTS IN FROM THE NORTHWEST. DRY AIR IS ALREADY IN PLACE ACCORDING TO OBSERVATIONS ACROSS NORTHEAST COLORADO...WYOMING AND MONTANA. THIS FURTHERS CONFIDENCE IN COOL TEMPERATURES WITH CLEAR SKIES OVERHEAD AND LIGHT WINDS DUE TO A PASSING SURFACE HIGH PRESSURE. A WARMING TREND BEGINS MONDAY AS AN UPPER LEVEL RIDGE BUILDS OVER THE REGION. WITH THE RIDGE OF HIGH PRESSURE IN PLACE AND NO APPRECIABLE SHORTWAVE TROUGHS ROUNDING THE RIDGE...WENT WITH A DRY FORECAST. A FEW STORMS MAY SNEAK INTO EAST COLORADO TUESDAY EVENING BUT MOST ACTIVITY SHOULD REMAIN CONFINED TO THE COLORADO FRONT RANGE. WEDNESDAY AND BEYOND...GUIDANCE DISAGREEMENT AND UNCERTAINTY REGARDING SHORTWAVE TROUGH POTENTIAL AND HIGH PRESSURE RIDGE STRENGTH REDUCE FORECAST CONFIDENCE IN PRECIPITATION CHANCES. MAINTAINED CR_INITIALIZATION POPS WHICH SEEMED REASONABLE GIVEN THIS TIME OF YEAR. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1136 AM MDT FRI AUG 21 2015 VFR CONDITIONS EXPECTED FOR THE 18Z TAFS. SOUTH WINDS WILL INCREASE THROUGH THE AFTERNOON THEN DECLINE SOME DURING THE EVENING. SCATTERED STORMS WILL MOVE EAST ACROSS THE AREA AND BE MOST LIKELY TO IMPACT KGLD RATHER THAN KMCK LATE THIS AFTERNOON INTO THE EVENING. MINOR FOG MAY DEVELOP OVERNIGHT INTO EARLY MORNING FOR BOTH SITES. AT THIS TIME KGLD LOOKS MORE FAVORABLE FOR FOG THAN KMCK. SATURDAY WINDS WILL TURN TO THE WEST THEN NORTHWEST AHEAD OF A COLD FRONT. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JTL LONG TERM...RRH AVIATION...JTL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 247 PM MDT FRI AUG 21 2015 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-222100- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 247 PM MDT FRI AUG 21 2015 /347 PM CDT FRI AUG 21 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... ISOLATED TO SCATTERED THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON ALONG BURLINGTON TO ST. FRANCIS AND BENKELMAN LINE CORRIDOR. THESE STORMS WILL MOVE SLOWLY EAST ACROSS THE AREA THROUGH THE AFTERNOON AND EVENING. A FEW OF THESE STORMS WILL BECOME SEVERE WITH LARGE HAIL UP TO GOLF BALL SIZE AND DAMAGING WINDS GUSTS UP TO 70 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... A STRONG COLD FRONT WILL PASS THROUGH SATURDAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THIS FRONT SATURDAY AFTERNOON... MAINLY SOUTH OF A LINE FROM HILL CITY KANSAS TO OAKLEY TO KIT CARSON COLORADO. A FEW STORMS WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
246 PM MDT FRI AUG 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM HAIL 2 N ST. FRANCIS 39.80N 101.80W
08/21/2015 E1.50 INCH CHEYENNE KS TRAINED SPOTTER
&&
BWARRENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
250 PM MDT FRI AUG 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM HAIL ST. FRANCIS 39.77N 101.80W
08/21/2015 E0.25 INCH CHEYENNE KS TRAINED SPOTTER
&&
BWARRENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
255 PM MDT FRI AUG 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM HAIL 4 E ST. FRANCIS 39.77N 101.72W
08/21/2015 E1.00 INCH CHEYENNE KS PUBLIC
PICTURE SENT OVER TWITTER LOCATION 4E OF ST FRANCIS.
&&
BWARRENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
303 PM MDT FRI AUG 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM FUNNEL CLOUD 4 N KANORADO 39.40N 102.04W
08/21/2015 SHERMAN KS LAW ENFORCEMENT
GAME WARDEN IN KANORADO HAS SEEN A FUNNEL CLOUD AND
ROTATION IN A STORM TO THE WEST FOR SEVERAL MINUTES.
FUNNEL CLOUD STILL VISIBILE AT TIME OF CALL AND SLOWLY
MOVING NORTH. APPROXIMATE LOCATION WAS NEAR COUNTY ROAD
69 NORTH OF KANORADO.
&&
JLUNDQUISTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 308 PM MDT FRI AUG 21 2015 KSZ001-013-212145- CHEYENNE KS-SHERMAN KS- 308 PM MDT FRI AUG 21 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE AND NORTH CENTRAL SHERMAN COUNTIES UNTIL 345 PM MDT/445 PM CDT/... AT 307 PM MDT /407 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES SOUTH OF ST. FRANCIS...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN CHEYENNE AND NORTH CENTRAL SHERMAN COUNTIES. LAT...LON 3956 10187 3962 10187 3966 10145 3954 10144 TIME...MOT...LOC 2107Z 267DEG 24KT 3958 10183 007
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
527 PM CDT FRI AUG 21 2015
KSZ003-NEZ081-212315-
DECATUR KS-RED WILLOW NE-
527 PM CDT FRI AUG 21 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DECATUR AND SOUTHEASTERN
RED WILLOW COUNTIES UNTIL 615 PM CDT...
AT 527 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OBERLIN...MOVING NORTHEAST AT 35 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OBERLIN...DANBURY AND LEBANON.
LAT...LON 4001 10019 4000 10019 4000 10018 3999 10018
3977 10061 3987 10068 4012 10029
TIME...MOT...LOC 2227Z 238DEG 31KT 3987 10057
007The Goodland radar (KGLD), 50 km away, was scanning. The volume nearest the first event began at 22:29 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592788.